Alert archive / Arizona / Red Flag Warnings in 2008

Red Flag Warning 2, NWS Flagstaff, AZ

April 7, 2008Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Apr 7, 2008, 4:30 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Apr 7, 2008, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2008, 4:30 AM MST (11:30 UTC)
In effect from
Apr 7, 2008, 11:00 AM MST
Expired
Apr 7, 2008, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 11.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2008-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2008-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2472 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KFGZ 071130
RFWFGZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
430 AM MST MON APR 7 2008

AZZ111>114-140-071900-
/O.UPG.KFGZ.FW.A.0002.080407T1800Z-080408T0200Z/
/O.NEW.KFGZ.FW.W.0002.080407T1800Z-080408T0200Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
430 AM MST MON APR 7 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A TROUGH OF LOW PRESSURE WILL PASS THROUGH THE REGION TODAY. BY
LATE MORNING...SOUTHWEST TO WEST WINDS OF 20 TO 25 MPH WITH GUSTS
TO AROUND 40 MPH ARE EXPECTED. RELATIVE HUMIDITY VALUES ARE ALSO
EXPECTED TO FALL BELOW 15 PERCENT DURING THE AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL DURING THE WARNING PERIOD. A
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

$$

AZZ109-110-139-071900-
/O.NEW.KFGZ.FW.W.0002.080407T1800Z-080408T0200Z/
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-BLACK MESA AREA-
430 AM MST MON APR 7 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING. 

A TROUGH OF LOW PRESSURE WILL PASS THROUGH THE REGION TODAY. BY
LATE MORNING...SOUTHWEST TO WEST WINDS OF 20 TO 25 MPH WITH GUSTS
TO AROUND 40 MPH ARE EXPECTED. RELATIVE HUMIDITY VALUES ARE ALSO
EXPECTED TO FALL BELOW 15 PERCENT DURING THE AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL DURING THE WARNING PERIOD. A
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

$$


JJ
2 follow-up statements
000 
WWUS85 KFGZ 071842
RFWFGZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1142 AM MST MON APR 7 2008

AZZ109>114-139-140-080200-
/O.CON.KFGZ.FW.W.0002.000000T0000Z-080408T0200Z/
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
1142 AM MST MON APR 7 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING.

A TROUGH OF LOW PRESSURE WILL PASS THROUGH THE REGION TODAY. BY
LATE MORNING...SOUTHWEST TO WEST WINDS OF 20 TO 25 MPH WITH GUSTS
TO AROUND 40 MPH ARE EXPECTED. RELATIVE HUMIDITY VALUES ARE ALSO
EXPECTED TO FALL BELOW 15 PERCENT DURING THE AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL DURING THE WARNING PERIOD. A
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KFGZ 080158
RFWFGZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
658 PM MST MON APR 7 2008

AZZ109>114-139-140-080300-
/O.EXP.KFGZ.FW.W.0002.000000T0000Z-080408T0200Z/
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
658 PM MST MON APR 7 2008

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING. 

WINDS WILL CONTINUE TO DIMINISH THIS EVENING...AND RELATIVE
HUMIDITIES WILL INCREASE...THEREFORE...THE RED FLAG WARNING WILL
BE ALLOWED TO EXPIRE AT 7 PM MST.

EXPECT GUSTY SOUTHWEST WINDS AGAIN ON TUESDAY...HOWEVER...WIND
SPEEDS WILL PEAK LATE IN THE DAY...AND RED FLAG CONDITIONS ARE
NOT EXPECTED TO BE WIDESPREAD...OR PERSISTENT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 7, 3:55 AM MST, 35 minutes earlier.

Area forecast discussion, Apr 7, 3:55 AM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
355 AM MST MON APR 07 2008

.SYNOPSIS...EXPECT SEASONABLE TEMPERATURES ALONG WITH BREEZY TO
WINDY AFTERNOONS DURING THE NEXT COUPLE DAYS. BY WEDNESDAY...A STORM
SYSTEM WILL BRING INCREASING CLOUDS AND COOLER TEMPERATURES TO THE
REGION...ALONG WITH A CHANCE OF LIGHT RAIN AND SNOW SHOWERS. A
RETURN TO MORE TRANQUIL AND WARMER WEATHER IS FORECAST BY FRIDAY AND
INTO THE COMING WEEKEND.

&&

.DISCUSSION...TEMPS NEAR SEASONAL AVERAGES AND WINDY AFTERNOONS WILL
BE IN STORE THROUGH TUESDAY AS A SERIES OF SHORTWAVE TROUGHS BRUSH
NORTHERN ARIZONA. MAIN IMPACT FROM THIS WILL LIKELY BE GUSTY
WINDS...AS THE MAJORITY OF ANY PRECIPITATION THREAT SHOULD BE NORTH
OF THE ARIZONA-UTAH BORDER. WIDESPREAD WIND ADVISORY LEVEL WINDS ARE
NOT CURRENTLY EXPECTED FOR THIS AFTERNOON...THOUGH AN OCCASIONAL
GUST EXCEEDING 40 MPH CAN EXPECTED FOR A FEW LOCATIONS.

LATER...MAINLY AROUND TUESDAY NIGHT AND WEDNESDAY...FORECAST MODELS
ARE INDICATING A STRONGER LOW PRESSURE DISTURBANCE OVER THE
SOUTHWEST UNITED STATES. WE CAN EXPECT AFTERNOON TEMPS TO COOL
SEVERAL DEGREES...WINDY CONDITIONS...AND A CHANCE FOR PRECIPITATION.
HIGH PRESSURE IS THEN LIKELY TO FILL IN BEHIND THIS FEATURE BY THE
END OF THE WEEK WITH A RETURN TO SEASONAL TEMPERATURES AND THE
CONTINUATION OF USUAL SPRINGTIME BREEZES.

&&

.AVIATION...FOR THE 12Z PACKAGE...EXPECT VFR CONDITIONS THROUGH 12Z
TUE. SOUTHWEST WINDS AT 10 TO 20 KTS WILL CONTINUE THROUGH 18Z WITH
LOCALLY HIGHER GUSTS. FOR 18Z-02Z...SOUTHWEST WINDS WILL INCREASE TO
15-25 KTS WITH GUSTS OF 30-35 KTS WITH THE STRONGEST WINDS OVER
EASTERN ARIZONA. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...A RED FLAG WARNING WILL BE IN EFFECT FROM 11 AM
UNTIL 7 PM MST TODAY FOR MUCH OF EAST CENTRAL AND NORTHEAST
ARIZONA...SEE RFW FOR DETAILS. SEE FWF FOR FURTHER DISCUSSION OF
DAYS 1 AND 2.

FOR LATE TUESDAY NIGHT AND WEDNESDAY...A STRONG COLD FRONT WILL
BRING GUSTY SOUTHWEST WINDS AND A CHANCE OF SHOWERS TO THE AREA. THE
BEST CHANCE OF PRECIPITATION WILL BE NORTH OF THE RIM. COLDER AIR
AND HIGHER RH VALUES SHOULD LIMIT THE RISK OF CRITICAL FIRE WEATHER
CONDITIONS TO THE LOWER ELEVATIONS OF NAVAJO AND APACHE COUNTIES.

THURSDAY...WINDS WILL BECOME NORTHWESTERLY BEHIND THE EXITING SYSTEM
AND WILL REMAIN BREEZY. A COOL AND DRY AIR MASS WILL MOVE IN...WITH
A LOW PROBABILITY OF CRITICAL FIRE WEATHER CONDITIONS ACROSS THE
LOWER ELEVATIONS OF FAR EASTERN ARIZONA.

FRIDAY...HIGH PRESSURE WILL BUILD OVER THE DISTRICT WITH WARM AND
DRY CONDITIONS DEVELOPING. WIND SPEEDS WILL DECREASE SIGNIFICANTLY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING WILL BE IN
EFFECT FROM 11 AM TO 7 PM MST TODAY FOR FIRE WX ZONES
109>114-139-140.

&&

PUBLIC.............KD
AVIATION/FIRE WX...JJ

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Apr 6, 3:22 PM MST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
322 PM MST SUN APR 6 2008

AZZ011-013-014-040-070700-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RVR VLY IN APACHE CO-
LITTLE COLORADO RVR VLY IN NAVAJO CO-
NORTHEAST PLATEAU AND MESAS SOUTH OF 264-
322 PM MST SUN APR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ARIZONA AND NORTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NO WEATHER HAZARDS ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

INCREASING WINDS AND LOW RELATIVE HUMIDITIES WILL COMBINE TO
PRODUCE POSSIBLE RED FLAG CONDITIONS IN NORTHEAST ARIZONA
MONDAY FROM LATE MORNING THROUGH SUNSET. SEE THE FIRE WEATHER
WATCH...AT PHXRFWFGZ...FOR ADDITIONAL DETAILS. GUSTY WINDS MONDAY
MAY APPROACH WIND ADVISORY THRESHOLDS FOR THIS PORTION OF NORTHEAST
ARIZONA.

41

Nearby

Red Flag Warnings in Arizona, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.